Kentucky, 2004

Flooding in Kentucky, June 1 to 3, 2004

June 1 to 3, 2004 · NWS JKL · 7 events in 7 counties and zones

This event is actually a continuation of a flooding event which started on May 31st. Many roads were washed out, homes destroyed, and automobiles ruined.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

This event is actually a continuation of a flooding event which started on May 31st. Many roads were washed out, homes destroyed, and automobiles ruined. Some people were stranded in their own homes and had to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 3:32 PM EST, 8 hours 28 minutes earlier.

Area forecast discussion, May 31, 3:32 PM EST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT MON MAY 31 2004

.DISCUSSION...

WENT SLIGHTLY ABOVE GUIDANCE WITH TEMPERATURES TONIGHT DESPITE
CLEARING SKIES. THIS WILL BE HELPED JUST A SMALL BIT BY WINDS THAT
MAY BE A LITTLE SLOW TO DIE DOWN THIS EVENING...AND PLENTY OF
MOISTURE AROUND...BOTH AT THE SURFACE...AND PRESENT IN HIGHER
DEWPOINTS IN OBS. ALTHOUGH MARGINAL CONDITIONS FOR A RIDGE VALLEY
SPLIT MAY BE PRESENT LATE TONIGHT...VALLEY MOISTURE SHOULD HELP TO
RESULT IN SOME FOG...AND HIGHER OVERALL SPECIFIC HEAT...AND HELP TO
COUNTERACT VALLEY COOLING...IN ADDITION TO THE LACK OF A LITTLE
DEEPER LAYER WITH A SOUTHERLY WIND COMPONENT IN FORECAST SOUNDINGS.

WENT ABOVE GUIDANCE WITH POPS FOR TOMORROW...BUT STILL ONLY STAND AT
SLIGHT CHANCE FOR ALL BUT NORTHERN TIER OF COUNTIES...GUIDANCE IS
ESSENTIALLY GOING FOR NIL POPS. FORCING WILL COMBINE WITH DECENT
LAPS RATES IN THE MID LEVELS TO RESULT IN A GOOD CU FIELDS...AND
SOME SHOWER ACTIVITY. MAIN AREA OF FORCING SHOULD SAG TO THE SOUTH
OF THE CWA SOME TIME WED AFTERNOON...WITH A SECONDARY TROUGH
BEGINNING TO WORK IN FROM THE NORTH. WITH TWO MECHANISMS IN THE
AREA...KEPT AT LEAST SLIGHT POPS IN THE AREA THROUGH WED
NIGHT...WITH CHANCE AGAIN APPEARING WED AFTERNOON.

WINDS TOMORROW WILL BE A BIT HIGH AS STEEP LAPSE AND PC SKIES WILL
COMBINE TO HELP MIX DOWN DECENT MOMENTUM TO THE SFC.

&&

.PREV DISCUSSION...

1240 PM EDT MON MAY 31 2004

IN THE PROCESS OF DOING AN UPDATE. HAVE REMOVED FLOOD WATCH WHICH
EXPIRED. HAVE ALSO LOWER 1ST PERIOD POPS IN NORTHWESTERN COUNTIES.
BREAKS IN CLOUDS ARE WORKING INTO THE WEST CURRENTLY AS DRIER AIR
ARRIVES BEHIND THE COLD FRONT. IN SOUTHEASTERN COUNTIES...WILL RAISE
SKY COVER TO GO WITH MOSTLY CLOUDY THIS AFTERNOON...SINCE IT LOOKS
LIKE IT WILL BE LATE TODAY BEFORE A SUBSTANTIAL DECREASE IN CLOUDS
ARRIVES. HAVE ALTERED ALL ZONES TO MOSTLY CLEAR SKIES OVERNIGHT AND
REMOVED PRECIP FROM TONIGHT. HAVE ALSO EXPANDED TEMP RANGE IN
SOUTHEAST COUNTIES TO ACCOUNT FOR SOME COOLER READINGS.

435 AM EDT MON MAY 31 2004

SQUALL LINE HAS PUSHED THRU THE CWFA. BUSY NIGHT WITH NUMEROUS
WARNINGS (SVR/TOR/FFW) IN FACT EVERY COUNTY IN CWFA RECEIVED SOME
FORM OF WARNING. COLD FNT THAT SPAWNED THIS SYSTEM HAS JUST NOW
ENTERED WRN KY. THE COLD FNT COULD PRODUCE ANOTHER ROUND OF
TSRA/SHRA BUT WITH THE INTENSITY OF THE SQUALL LINE IT SHOULD BE
MOISTURE STARVED. STILL THERE IS ENUF TIME FOR SOME DAYTIME HEATING
AND THE MID LVL CAP MAY NOT BE STRONG ENUF TO STOP THE STORMS FROM
BUILDING. FOR NOW WILL KEEP AT LEAST CHC POP THRU SUNSET WHEN THE
FNT SHOULD FINALLY PUSH THRU.

BY EVENING...THE FRONT IS THROUGH THE CWA AND DRIER/COOLER HIGH
PRESSURE WILL DOMINATE INTO TUESDAY MORNING.  ANOTHER UPPER LEVEL
TROUGH WILL DROP SOUTHEAST FROM THE GREAT LAKES DURING TUESDAY WITH
COLD AIR ALOFT PERHAPS INITIATING SOME DIURNAL CONVECTION. WENT
ALMOST EXCLUSIVELY WITH THE MAV FOR TEMPS.

ONLY MINIMAL CHANGES WERE MADE TO EXTENDED SECTION DUE TO ONGOING
SEVERE WEATHER AND FLOODING.

1035 PM EDT SUN MAY 30 2004

ISSUED A QUICK UPDATE TO THE ZONES FOR THE NEW TORNADO BOX. ALSO
BROKE OFF THE SOUTHWEST ZONES FOR A BIT OF A LULL BEFORE THE SVR
ACTIVITY RESUMES THERE LATE TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

PIEPER
Hazardous weather outlook, May 31, 3:07 PM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT MON MAY 31 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011202-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
407 PM EDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY...AND TUESDAY
NIGHT...MAINLY NORTH OF THE MOUNTAIN PARKWAY. THERE IS ALSO A CHANCE
OF THUNDERSTORMS AREA WIDE ON WEDNESDAY...SUNDAY AFTERNOON AND SUNDAY
NIGHT. FINALLY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE
ON WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PIEPER

In the hours before

Local storm report, May 31, 6:15 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     5 S SALYERSVILLE        37.67N 83.06W
05/31/2004                   MAGOFFIN           KY   PUBLIC

            BARN BLOWN 200 FEET. ABOUT 100 TREES DOWN. PART OF TIN
            ROOF REMOVED FROM HOME ON HWY 1090 BEAR BRANCH.

&&

DBS
Local storm report, May 31, 7:38 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
838 PM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     2 SE HENDRICKS          37.67N 83.10W
05/31/2004                   MAGOFFIN           KY   PUBLIC

            PROPERTY OWNER REPORTS BARN DESTROYED WITH DEBRIS BLOWN
            200 FEET. NEARLY 100 TREES DOWN AND TIN ROOF BLOWN OFF OF
            A HOME.

&&

JP
Local storm report, May 31, 8:12 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
912 PM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             5 NW BELFRY             37.67N 82.33W
05/30/2004  0.75 INCH        PIKE               KY   FIRE DEPT/RESCUE

            LARGE TREE LIMBS ALSO BLOWN DOWN AT THE BIG CREEK FIRE
            DEPARTMENT NEAR SIDNEY.

&&

HYSELL
Local storm report, May 31, 8:13 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
913 PM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             STAFFORDSVILLE          37.83N 82.84W
05/31/2004  0.75 INCH        JOHNSON            KY   PUBLIC

&&

HYSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Breathitt

When
June 1, 12:00 AM EST to 5:00 PM EST
Where
Breathitt forecast zone
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Flood, Estill

When
June 1, 12:00 AM EST to June 3, 3:00 PM EST
Where
Estill forecast zone
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Flood, Floyd

When
June 1, 12:00 AM EST to 4:54 AM EST
Where
Floyd forecast zone
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Flood, Magoffin

When
June 1, 12:00 AM EST to June 2, 5:00 AM EST
Where
Magoffin forecast zone
Property damage
$2.5 million
Reported by
LAW ENFORCEMENT
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Flood, Martin

When
June 1, 12:00 AM EST to 4:54 AM EST
Where
Martin forecast zone
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Flood, Morgan

When
June 1, 12:00 AM EST to June 2, 11:00 AM EST
Where
Morgan forecast zone
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Flood, Powell

When
June 1, 12:00 AM EST to June 2, 11:00 PM EST
Where
Powell forecast zone
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406487, 5406488, 5406489, 5406490, 5406491, 5406492, 5406536.